It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 03-10-2005, 06:47 AM   #1
Junior Member
(female)
 
Join Date: Mar 2005
Posts: 15
sgarcia21 HB User
Help Please

My 6 yr old son was diagnosed with generalized epilepsy three months ago. He has head drop seizures or his upper body falls over.

Since starting him on medicine the seizures have gotten worse. Also the side effects are unbarable. He had gotten aggressive towards me, he has lost vocabulary, and he is having tons of bahavioral problems now. His neuro just want to keep him on meds. WHAT DO WE DO. He can't live like this. They can barely handle him at school.

He was on depakote, but then they switched him to topamax. I think his neuro is getting upset with us because we don't agree with her....but she isn't living with him. Since starting the meds he is like a different child.

 
Old 03-10-2005, 08:21 AM   #2
Senior Veteran
(female)
 
Join Date: Dec 2002
Location: Dayville, Ct. USA
Posts: 770
kayakmom HB User
Re: Help Please

YOu are so right. Quality of life has to play a big part! YOU are the one dealing with him and living with him. THese meds plus seizures DO change the child...Hang in there. If this neuro is not listening try a second opinion....(Ok, we are trying for a possible 6th now....)
__________________
mom of 2 teens who have battled seiuzres.

 
Sponsors Lightbulb
   
Old 03-10-2005, 09:44 AM   #3
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,233
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: Help Please

If the seizures are as frequent as daily or weekly; try to get one or more on tape so the Dr can see how the seizures are and your childs mannerisms. Some Dr's may seem hard to get across to (like my prior doc).

If they have seen the child (or patient) have the seizure it helps.

Is your son willing to wear one of the soft foam athletic helmets if he tends to drop to protect his head? atleast at home... School it would be not a enjoyable environment to have to wear it (and convincing them it's for their safety is not easy with the teasing they will most likely will get).

:sigh: Possible you may need to try and find another Dr (better doc).

--Travis

I take it you are logging the seizures on a calander already so you can report the amount and frequency to the dr? If not it's time to start. Also I personally log adjustments in medications on that as well so I can see if med changes had made any improvements or not.

 
Old 03-10-2005, 10:34 AM   #4
Junior Member
(female)
 
Join Date: Mar 2005
Posts: 15
sgarcia21 HB User
Re: Help Please

I haven't been tracking the seizures in a calander; but I will start. He has probably 10-100 seizures a day; it just depends. I faxed a current report to his neuro (they are 6 hours from our city)...I'm hoping she will recommend us to do something different.

Since the medicine is not working do you think the vagus nerve stimulator would be a good option. Or how about surgery.....? I just know the medicine is not working and it is severely impairing his cognitive process.

 
Old 03-10-2005, 01:02 PM   #5
Senior Veteran
(female)
 
Join Date: Dec 2002
Location: Dayville, Ct. USA
Posts: 770
kayakmom HB User
Re: Help Please

Getting him to see an epileptologist at a GOOD comprehensive Epilepsy center can help you see if he is a good surgery candidate. It can depend what area of the brain the seizures are in whether it is a good chance of helping or not.

VNS helps 1/3 of patients to have no or fewer seizures and they can go down on meds. 1/3 patients may have shorter, but cannot go off meds and may not have great seizure control but still feel it helps. 1/3 of patients find seizures may increase and it is not a help. Sadly you cannot tell before trying. Research ALOT...

There are differing combos of meds to try. Knowing where the seizure is and for sure if it is focal or generalized will also help pick the best meds. It is such a frustrating game. Sometimes a new pair of eyes can see things clearly and find answers!

hang in there! Hope you can find better answers for your son!
__________________
mom of 2 teens who have battled seiuzres.

 
Old 03-10-2005, 03:33 PM   #6
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,233
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: Help Please

After hearing that piece of info I went into shock. 10-100 is (trying to find the word) OH MY GOSH state. If I was having that many I don't know WHAT I would be feeling like doing to my Dr, but it would not be to pat them on the back and walk out with a smile on my face!!! I would be irrate beyond words.

Definately follow Kayak's advice and get into a comprehensive epilepsy clinic. Some are backlogged; but if they hear your child case (number of seizures daily, medication failure etc) you may get an opening that didn't exist before; or get bumped up on the list.

Other things to do... have you tried to safety proof sharp corners; or atleast your childs bedroom to avoid unneeded ER trips for head trauma when a seizure strikes? (have you HAD those trips is thr first question to ask) There's only so much you can do without going overboard.... at age 6 trying to do it could make the way they feel worse.

Basic med kit in the house, med tape, gauze, sterile pads, ointment for wounds, peroxide etc... stuff MOST homes have some of... gauze may be overboard; but you never know... and kids love to get scrapes on bicycles around that age. (makes me think of the hurricane kit I made for a couple getting married; atleast the med bag portion I went overkill on!)

--Travis

 
Old 03-11-2005, 09:01 AM   #7
Junior Member
(female)
 
Join Date: Mar 2005
Posts: 15
sgarcia21 HB User
Re: Help Please

We had a doctors appointment today. He told us his behaviors was not because of the autism; he said it was because his seizures are still uncontrolled. He said since the topamax is for bipolar also that it should have stablized his moods. He told us to be patient that it would take time to figure out what will work to get his seizures under control. So Monday I'm speaking with his neuro...so hopefully we can get the seizures under control. They did up his seroquel to 75mg to help with the behaviors. He is also on 125mg topamax for the seizures.

Last edited by sgarcia21; 03-11-2005 at 09:01 AM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Arthroscopy procedure PLEASE HELP! yoga gal TMJ Disorder -TemporoMandibular Joint 75 02-25-2011 04:18 AM
Someone help please ..chemo side effects sophie56 Cancer: Breast 8 06-12-2010 06:46 PM
Please help with my back problem ELBOW2HEAD Back Problems 1 04-21-2010 05:23 AM
help me to detox please shelley7491 Addiction & Recovery 21 05-23-2007 08:14 PM
Please, I need help x-Bliss-x Bipolar Disorder 7 02-10-2007 06:01 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), webartethan (2), Looking4aAnswer (2)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (670), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 07:04 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!